Delaware, 2005

Rip Current in Delaware, September 5 to 6, 2005

September 5 to 6, 2005 · NWS PHI · 1 event in 1 county or zone

Rip currents associated with the northeast flow around a high pressure system building into New England caused the death of a 27-year-old man in Dewey Beach. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rip currents associated with the northeast flow around a high pressure system building into New England caused the death of a 27-year-old man in Dewey Beach. He was swimming on the unguarded beach with 3 or 4 friends off of McKinley Avenue around 645 p.m. EDT that evening when he was captured by the rip current. Off-duty lifeguards rushed into the water to try to rescue him. Large waves (as high as 7 feet) and strong rip currents made it difficult to reach him. He was unconscious when he was pulled from the water about 730 p.m. EDT. He never regained consciousness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 5, 10:53 AM EST, 7 minutes earlier.

Area forecast discussion, Sep 5, 10:53 AM EST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1153 AM EDT MON SEP 5 2005

.UPDATED...
BASICALLY UPDATING TO REFLECT CURRENT COND. INCRSD MRNG TEMPS AND
BLENDED WITH FCST HIGHS. INCRSD DP/S ESP IN S FA, AS WELL AS AMNT OF
SKY CVR. BROUGHT IN A 10% CHC, NO MENTION IN GRIDS, OF WIDELY SCT
SHRA. RADAR INDICATED WIDELY SCT SHRA FRMG OVR OCEAN AND SKIPPING
INTO S DELMARVA. GAVE 10% TO ENTIRE COASTAL ZONES, LWR DE BAY AND
OCEAN MARINE AREAS. PVSLY ISSUED NOWCAST XTRM S FA FOR WIDELY SCTD
PCPN.

ALL IN ALL, FA ENJOYING A NICE 3-DAY HOLIDAY WITH NICE WX.

&&

.ON THIS DAY IN WX HISTORY...
IN 1867, A TORNADO TOUCHED DOWN IN NEW CASTLE COUNTY, DE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

WOODWORTH

*******************************************************************

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
MID LEVEL RIDGE BUILDS TOWARD US AS MID LEVEL VORTEX GIVES GROUND.
SURFACE HIGH PRESSURE DROPS TOWARD US FROM THE NORTHWEST. NOT A LOT
TO ADD TO WHAT HAS ALREADY BEEN DESCRIBED IN PREVIOUS DISCUSSIONS,
SO FORECAST MAINLY FOLLOWS CONTINUITY.

MODIFICATIONS TO CONTINUITY WERE AS FOLLOWS:

PUT IN JUST A SHADE MORE CLOUDS IN THE GRIDS DOWN SOUTH TODAY.
SOUNDINDS AND LOWER LEVEL RH OFF MODELS SUGGEST PERHAPS A FEW MORE
CLOUDS THAN WE WERE CARRYING THERE FOR TODAY.

MIN TEMPS ALONG COAST FOR TONIGHT AND TUESDAY NIGHT GENERALLY WERE
RAISED A LITTLE INTO THE LOWER TO MID 60S TONIGHT, AND INTO THE MID
60S TOMORROW NIGHT. ONE REASON WAS THAT WATER TEMPS ARE IN THE
UPPER 60S TO MID 70S. ANOTHER WAS THAT THE MARINA AT ATLANTIC CITY
WAS 69 DEGREES AT 07Z. THAT IS CLOSE TO PERSISTENCE VIS A VIS 24 HRS
AGO, WHEN THE SUBSEQUENT MIN WAS 66. WE DO NOTE THAT OXB IS IN THE
UPPER 50S THIS HOUR, BUT LEWES IS SIMULTANEOUSLY REPORTING AN AIR
TEMP IN THE LOWER 70S.

MAXES WERE RAISED A BIT FOR TUESDAY. MODELS HAVE BEEN CONSISTENT NOW
WITH THE GRADUAL WARMING AS THE UPPER RIDGE BUILDS AND AS SFC AIR
MASS BEGINS TO MODIFY. NOTE THAT BY 00Z WEDNESDAY BOTH THE GFS AND
THE NAM HAVE BEGUN TO WEAKEN THE CENTRAL PRESSURE OF SFC HIGH.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
RAISED THE MAX TEMPS A BIT FOR WEDNESDAY AS AIR MASS MODIFICATION
AND MID LEVEL RIDGE BUILDING CONTINUE. NAM IS MORE EMPHATIC WITH THE
WARMUP THAN GFS IS, BASED ON THE H8 TEMP FORECAST AND ASSOCIATED
STAT GUIDANCE. FOR NOW, WENT MORE TOWARD THE GFS AND MAV STAT
GUIDANCE.

OTHERWISE NO CHANGES, ALTHOUGH WE DID SEE THAT THE NEW GFS IS
RETARDING THE SRN PROGRESS OF THE SFC FRONT AS IT IS SLOWING DOWN
THE BUILDUP AND THEN SOUTHERN MOVEMENT OF THE ERN CANADIAN SFC HIGH.
THIS IS IN STARK CONTRAST TO THE 12Z ECMWF. THE 00Z CANADIAN SEF
SPLITS THE DIFFERENCE BETWEEN THE TWO, WHICH WOULD STILL PUSH THE
FRONT THROUGH US. THE NEW GFS DOES DROP THE MID LEVEL HEIGHTS OVER
US SOME FRIDAY INTO SATURDAY. WE DECIDED NOT TO BITE AT THE NEW GFS
AT THIS TIME.

PREV DISCUSSION: A COLD FRONT IS EXPECTED TO DROP THROUGH THE
FORECAST AREA ON THURSDAY NIGHT. THE FRONT WILL LIKELY ENCOUNTER A
DRY AIR MASS AND WEVE SIMPLY MENTIONED SLIGHT CHANCE POPS FOR THAT
TIME PERIOD. OTHERWISE, IT CONTINUES TO LOOK AS THOUGH THERE WILL BE
NO SIGNIFICANT PRECIP FOR AT LEAST THE NEXT SEVEN DAYS.

&&

.AVIATION...
VFR CONDITIONS ARE FORECAST TO CONTINUE FOR MUCH OF THE WEEK. SCT CU
ARE LIKELY IN THE AFTNS AND PERHAPS SOME PATCHY GROUND FOG LATE AT
NIGHT.

&&

.MARINE...
SEAS EARLY THIS MRNG ARE RUNNING 2 TO 3 FT AT THE NEAR SHORE BUOYS.
WAVEWATCH STILL WANTS TO INCREASE SEAS TO 5 FT OVER DE AND SRN NJ
COASTAL WATERS BY THIS EVENING. THINK THIS INCREASE MAY BE TOO MUCH
AND/OR TOO FAST, THEREFORE WILL HOLD OFF ON SMALL CRAFT ADVISORY
ATTM.  SCA MAY BE NEEDED LATER TONIGHT OR TUE.

&&

SHORT TERM...NYY31
LONG TERM...IOVINO/NYY31
AVIATION/MARINE...AMC
Hazardous weather outlook, Sep 5, 5:35 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
635 AM EDT MON SEP 5 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-061000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
635 AM EDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY
SHORE AND DELAWARE BEACHES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD/AMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Sussex

When
September 5, 11:00 AM EST to September 6, 5:00 AM EST
Where
Sussex County, Dewey Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Sussex2005-09-0527MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474157.